Feeds:
Posts
Comments

Posts Tagged ‘epilepsy’

Anti-convulsants are used to control seizures in patients with epilepsy and Migraine attacks in migraineurs. I have always wondered why my friends who have seizure disorders could tolerate these drugs better than I can. Am I more sensitive to drug side effects? Or did I have different side effects?

It appears that Are Migraineurs at Increased Risk of Adverse Drug Responses?may have the answer.

Authors Luykx, Mason, Ferrari, and Carpay investigated all of the studies that compared Migraineurs and patients with epilepsy taking only topiramate (Topamax) for treatment. They found that each group experienced different side effects from topiramate. Behavioral side effects and headache were experienced only in patients with epilepsy. Altered taste (yuck!) and cognitive difficulties were experienced only by patients with Migraine. I find this fascinating! Same drug, different diseases, different side effects.

Not only this, but in clinical trials Migraineurs were “more likely to drop out because of ADRs [adverse drug responses].” So, not only were the side effects different for the two groups, Migraineurs appear to be less tolerant to their set of side effects. The article will soon be published in Clinical Pharmacology and Therapeutics.

Read Full Post »

The topic of migraine treatment and pregnancy has surfaced several times in the past few months. I had always thought I would blog about pregnancy and migraine at some point. I guess now is the time.
Some of the questions about pregnancy or the contemplation of starting a family center around medication. Depakote, or divalproate sodium, was recently approved for the prophylaxis of Migraine attacks. It can be extremely effective (long ago I was on Depakote and my migraine frequency went from nearly daily to no attacks!). It is also teratogenic and can cause severe cardiovascular anomalies and neural tube defects in infants exposed to valproate during the first trimester. The package insert warns patients of this danger.There is one flaw in the warning. The information in the package inserts was obtained from women who were being treated for epilepsy and not Migraine.
An Israeli study (Diav-Citrin, Schlectman, Bar-Oz, Cantrell, Arnon, & Ornoy, 2008) included all callers who contacted the Israeli Teratology Informations Service during 1994-2004 concerning gestational valproate exposure. From this initial population there were 154 valproate exposed pregnancies. This included women who were taking valproate for reasons other than epilepsy. The control group (1315 pregnancies) were people who were counseled for nonteratolgic concerns during the same time period.
The results showed that valproate exposure increased the risk of major anomalies 2-fold as compared with controls. When the valproate-exposed group was divided into subgroups (treated for epilepsy and treated for other medical problems), the authors found that all of the fetuses with major anamolies were found in the epilepsy group and had been exposed to valproate throughout the pregnancy. None of the women taking valproate for problems other than epilepsy had babies with birth defects.
What does this study mean to Migraineurs? Valproate is a known teratogen. That’s the bad news. However, this study seems to say that women whose valoproate doses are less than mg/day and includes another anticonvulsant. The authors stated, “[i]t was noteworthy that, in the present study, a daily valproate dose of less than 1000 mg was not associated with increased risk of major anomalies.” To me this is good news.
References: Diav-Citrin O., Schlectman, S., Bar-Oz, B., Cantrell, D., Arnon, J., & Ornoy, A. (2008). Pregnancy outcome after in utero exposure to valproate: Evidence of dose relationship in teratogenic effect. CNS Drugs, 22, 325-334. Picture courtesy of the Headache-Adviser.

Read Full Post »